Alert archive / Washington / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Seattle, WA

July 31, 20137 counties in Washington

NWS Seattle, WA issued this red flag warning at Jul 31, 2013, 8:22 AM PDT for 7 counties in Washington. It took effect at Jul 31, 2013, 1:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2013, 8:22 AM PDT (15:22 UTC)
In effect from
Jul 31, 2013, 1:00 PM PDT
Expired
Jul 31, 2013, 11:00 PM PDT
In force
10 hr
Issued by
NWS Seattle, WA

Counties King County, WA, Lewis County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 87 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 3.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2013-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2013-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WWUS86 KSEW 311522
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
822 AM PDT WED JUL 31 2013

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR SCATTERED LIGHTNING OVER DRY FUELS FOR
WESTERN SLOPES OF THE CASCADES...

.LOW PRESSURE SLOWLY MOVING TOWARD THE COAST WILL BRING THE
POTENTIAL FOR SCATTERED THUNDERSTORMS OVER THE WESTERN SLOPES OF
THE CASCADES THIS AFTERNOON AND EVENING. GIVEN THE DRY FUEL
CONDITIONS...AS WELL AS LIMITED PRECIPITATION WHEN THESE STORMS
BEGIN...DRY LIGHTNING STRIKES ARE POSSIBLE BEFORE MORE WETTING
RAINS ARE EXPECTED BY THIS EVENING AND TONIGHT.

WAZ658-659-010000-
/O.NEW.KSEW.FW.W.0001.130731T2000Z-130801T0600Z/
WEST SLOPES OF THE NORTH CASCADES GENERALLY ABOVE 1500 FEET-
WEST SLOPES OF THE CENTRAL CASCADES GENERALLY ABOVE 1500 FEET-
822 AM PDT WED JUL 31 2013

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR SCATTERED LIGHTNING FOR FIRE WEATHER ZONES 658 AND
659...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 658 AND 659. 

* WIND...GUSTY AND ERRATIC WINDS CAN BE EXPECTED NEAR THUNDERSTORMS.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
  THIS AFTERNOON AND EVENING. RAINFALL WITH THESE STORMS WILL
  INITIALLY BE LIGHT...INCREASING INTO THE EVENING.

* IMPACTS...LIGHTING THAT STRIKES DRY FUELS WILL HAVE THE
  POTENTIAL TO IGNITE FIRE AND INCREASE INITIAL ATTACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. SCATTERED LIGHTNING IN
DRY FUELS CAN CONTRIBUTE TO NUMEROUS FIRE STARTS AND STRETCH
AVAILABLE FIREFIGHTING RESOURCES. THUNDERSTORMS CAN ALSO BRING
ERRATIC AND GUSTY WINDS TO EXISTING FIRES.

&&

$$
1 follow-up statement
209 
WWUS86 KSEW 312105
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
205 PM PDT WED JUL 31 2013

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
SCATTERED LIGHTNING FOR THE WEST SLOPES OF THE CASCADES AND THE
EAST SIDE OF THE NORTH CASCADES NATIONAL PARK COMPLEX...

.A VIGOROUS WEATHER DISTURBANCE WILL MOVE NORTH UP THE CASCADES
THROUGH THIS EVENING...ACTING WITHIN A MOIST AND UNSTABLE AIR MASS
TO GENERATE SCATTERED LIGHTNING THROUGH THIS EVENING. 

WAZ662-010600-
/O.EXA.KSEW.FW.W.0001.000000T0000Z-130801T0600Z/
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
205 PM PDT WED JUL 31 2013

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
SCATTERED LIGHTNING IN FIRE WEATHER ZONES 662...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 662

* WIND...GUSTY AND ERRATIC OUTFLOW WINDS CAN BE EXPECTED NEAR
  THUNDERSTORMS.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
  THIS AFTERNOON AND EVENING. RAINFALL WITH THESE STORMS WILL
  INITIALLY BE LIGHT...INCREASING INTO THE EVENING.

* IMPACTS...LIGHTING THAT STRIKES DRY FUELS WILL HAVE THE 
  POTENTIAL TO IGNITE FIRE AND INCREASE INITIAL ATTACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. SCATTERED LIGHTNING
IN DRY FUELS CAN CONTRIBUTE TO NUMEROUS FIRE STARTS AND STRETCH
AVAILABLE FIREFIGHTING RESOURCES. THUNDERSTORMS CAN ALSO BRING
ERRATIC AND GUSTY WINDS TO EXISTING FIRES.

&&

$$

WAZ658-659-010600-
/O.CON.KSEW.FW.W.0001.000000T0000Z-130801T0600Z/
WEST SLOPES OF THE NORTH CASCADES GENERALLY ABOVE 1500 FEET-
WEST SLOPES OF THE CENTRAL CASCADES GENERALLY ABOVE 1500 FEET-
205 PM PDT WED JUL 31 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR SCATTERED LIGHTNING FOR FIRE WEATHER ZONES 658 AND
659...

* AFFECTED AREA...FIRE WEATHER ZONES 658 AND 659.

* WIND...GUSTY AND ERRATIC OUTFLOW WINDS CAN BE EXPECTED NEAR
  THUNDERSTORMS.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO 
  DEVELOP THIS AFTERNOON AND EVENING. RAINFALL WITH THESE STORMS 
  WILL INITIALLY BE LIGHT...INCREASING INTO THE EVENING.

* IMPACTS...LIGHTING THAT STRIKES DRY FUELS WILL HAVE THE 
  POTENTIAL TO IGNITE FIRE AND INCREASE INITIAL ATTACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. SCATTERED LIGHTNING
IN DRY FUELS CAN CONTRIBUTE TO NUMEROUS FIRE STARTS AND STRETCH
AVAILABLE FIREFIGHTING RESOURCES. THUNDERSTORMS CAN ALSO BRING
ERRATIC AND GUSTY WINDS TO EXISTING FIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 31, 3:55 AM PDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 31, 3:55 AM PDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
355 AM PDT WED JUL 31 2013

.SYNOPSIS...A WEAK UPPER LEVEL TROUGH AND LOW LEVEL ONSHORE FLOW
WILL MAINTAIN THE PATTERN OF MORNING CLOUDS AND AFTERNOON CLEARING
TODAY. AN UPPER LEVEL LOW OFFSHORE WILL BRING INCREASING CLOUDS AND
A CHANCE OF SHOWERS TO THE SOUTHWEST WEDNESDAY NIGHT. MOSTLY CLOUDY
SKIES WITH A CHANCE OF SHOWERS AND CASCADE THUNDERSTORMS ON THURSDAY
AND FRIDAY AS THE LOW MOVES THROUGH THE AREA.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS WEAK UPPER LEVEL LOW OFF THE
COAST NEAR 45N/130W. IMAGERY ALSO SHOWS STRATUS ALREADY DOWN THE
STRAIT IN THE NORTH AND INTO THE SOUTHWEST INTERIOR AND ALMOST TO
SEATTLE IN THE SOUTH WITH HIGH CLOUDS OVER THE TOP OF THE STRATUS.
HIGH CLOUDS EMBEDDED IN THE SOUTHWEST FLOW ALOFT ALSO MOVING ACROSS
THE AREA AT 10Z.

LOOKS LIKE PERSISTENCE WILL BE A GOOD FORECAST AS FAR AS HOW LONG
THE LOW CLOUDS WILL HANG AROUND THIS MORNING WITH THE MARINE LAYER
DEPTH VERY SIMILAR TO YESTERDAY AND LITTLE OR NO ONSHORE FLOW AT THE
LOW LEVELS. TEMPERATURES ALOFT ARE SLIGHTLY WARMER TODAY VERSUS
YESTERDAY...850 MB TEMPS AROUND PLUS 16C VERSUS PLUS 14C YESTERDAY
BUT THERE WILL BE MORE HIGH CLOUD COVER THIS AFTERNOON WITH THE
SOUTHWESTERLY FLOW ALOFT OVER THE AREA. WILL GO WITH SLIGHTLY WARMER
MAX TEMPS TODAY WITH 70S COMMON OVER THE INTERIOR AND STAYING IN
THE  60S ALONG THE COAST AND NEAR THE STRAIT. AS HAS BEEN THE CASE
THE LAST COUPLE DAYS THE AIR MASS WILL DESTABILIZE OVER THE CASCADES
LATER THIS MORNING INTO THIS AFTERNOON FOR A CHANCE OF SHOWERS OR
THUNDERSTORMS.

UPPER LEVEL LOW OFFSHORE NOT MAKING MUCH PROGRESS EASTWARD TODAY AND
TONIGHT AND BY 12Z THURSDAY WILL STILL BE OFFSHORE BUT CLOSE ENOUGH
FOR A CHANCE OF SHOWERS BEGINNING OVER THE SOUTHWEST PORTION OF THE
AREA TONIGHT AND SPREADING OVER THE ENTIRE AREA ON THURSDAY. LIGHT
ONSHORE FLOW AT THE LOWER LEVELS WILL MEAN A RETURN OF THE STRATUS
DECK FROM THE COAST INTO THE INTERIOR LATER TONIGHT INTO THURSDAY
MORNING. WITH THE LOW APPROACHING THURSDAY AFTERNOON THE STRATUS
BURN OFF WILL BE FOLLOWED BY MID LEVEL MOISTURE MAKING FOR A MOSTLY
CLOUDY DAY. THE INCREASING CLOUD COVER AS WELL AS COOLING
TEMPERATURES ALOFT WILL LEAD TO MAX TEMPS ABOUT 5 DEGREES COOLER
THAN WEDNESDAY FOR THE INTERIOR. WITH THE SLIGHTLY UNSTABLE AIR MASS
IN PLACE THE CHANCE FOR THUNDERSTORMS IN THE CASCADES WILL CONTINUE
THROUGHOUT THE DAY.

UPPER LEVEL LOW DRIFTS INLAND THURSDAY NIGHT INTO FRIDAY MORNING.
THIS TIME FRAME WILL BE THE BEST CHANCE OF SHOWERS OVER THE
LOWLANDS. WITH THE AIR MASS SOMEWHAT UNSTABLE THE CHANCE FOR
THUNDERSTORMS WILL CONTINUE IN THE CASCADES THURSDAY EVENING. UPPER
LEVEL LOW MOVES EAST OF THE CASCADES BY 18Z FRIDAY. WITH THE FLOW
ALOFT BECOMING EASTERLY THERE IS A CHANCE OF CONVECTION FORMING OVER
THE CASCADES THEN MOVING DOWN INTO THE LOWLANDS. SOME BIG
DIFFERENCES IN THE TEMPERATURE GUIDANCE ON FRIDAY WITH THE NAM MAX
TEMPS 4 TO 8 DEGREES WARMER THAN THE GFS ( EXAMPLE 76 VERSUS 69 FOR
SEATTLE ). BOTH MODELS HAVE A MOIST AIR MASS FROM THE SURFACE
THROUGH 700 MB ALL DAY ALONG WITH 850 MB TEMPERATURES NEAR PLUS 10C.
WITH THAT MUCH MOISTURE IN THE LOWER LEVELS WILL GO WITH THE COOLER
TEMPERATURE GUIDANCE FOR THE MAX TEMPS ON FRIDAY.

.LONG TERM...EXTENDED MODELS SOLUTIONS VERY CONSISTENT THIS MORNING
SHOWING THE UPPER LEVEL LOW CONTINUING TO MOVE OFF TO THE EAST
FRIDAY NIGHT AND SATURDAY LEAVING JUST SOME WEAK TROUGHINESS IN ITS
WAKE. WILL KEEP A CHANCE OF SHOWERS OVER THE MOUNTAINS. WEAK UPPER
LEVEL RIDGE BUILDING OFFSHORE ON SUNDAY THEN MOVING OVER THE AREA
MONDAY AND TUESDAY WITH A WEAK CUT OFF LOW OFF THE NORTHERN
CALIFORNIA COAST. LOW LEVEL FLOW REMAINS ONSHORE SO IT IS BACK TO
THE MORNING CLOUDS AFTERNOON SUNSHINE SCENARIO FOR SUNDAY INTO THE
FIRST PART OF NEXT WEEK WITH TEMPERATURES NEAR NORMAL. FELTON

&&

.AVIATION...SOUTHERLY FLOW ALOFT OVER WESTERN WASHINGTON EARLY THIS
MORNING WILL CONTINUE THROUGH TONIGHT...AS A WEAK UPPER LOW REMAINS
OVER THE OFFSHORE WATERS OF THE PACIFIC NORTHWEST. LIGHT ONSHORE
FLOW WILL CONTINUE AT LOW LEVELS.

THE AIR MASS IS GENERALLY DRY EXCEPT MOISTURE IN THE SHALLOW MARINE
LAYER. MARINE STRATUS WITH BASES 300-1000 FT HAS BEEN MOVING INLAND
FROM THE COAST DURING THE NIGHT. STRATUS WILL INCREASE DURING THE
NEXT FEW HOURS...AND MOST OF THE WESTERN WASHINGTON LOWLANDS WILL
HAVE IFR CEILINGS THIS MORNING. LOWLAND SPOTS ABOVE 400 FT ELEVATION
COULD BE IN THE BASE OF THE CLOUD AT TIMES...RESULTING IN LOCAL
VISIBILITY 1/2SM IN FOG.

CONDITIONS OVER THE INTERIOR LOWLANDS WILL IMPROVE SIMILAR TO
YESTERDAY...WITH VFR CONDITIONS BY LATE MORNING OR MIDDAY. THE COAST
WILL HAVE ONLY FLEETING AND SPOTTY VFR CONDITIONS LATE AFTERNOON
THROUGH EARLY EVENING.

THE AIR MASS IS SLIGHTLY UNSTABLE ALOFT WITH LIMITED MID AND HIGH
LEVEL MOISTURE. ISOLATED THUNDERSTORMS WILL PROBABLY DEVELOP ALONG
THE CASCADES CREST THIS AFTERNOON AND EVENING.

KSEA...VARIABLE BUT MAINLY SOUTHERLY WIND 3-8 KT...BECOMING WEST TO
NORTHWEST THIS AFTERNOON...THEN VARIABLE AGAIN TONIGHT. STRATUS
SHOULD REACH KSEA AROUND 3 AM WITH IFR CEILINGS THROUGH AROUND NOON.
THE BASE OF THE CLOUD WILL BE LOW ENOUGH FOR POSSIBLE VISIBILITY
RESTRICTIONS.   MCDONNAL

&&

.MARINE...HIGH PRESSURE OFFSHORE AND LOW PRESSURE EAST OF THE
CASCADES WILL MAINTAIN WEAK ONSHORE FLOW THROUGH SUNDAY. IN GENERAL
WINDS WILL RISE EACH DAY DURING THE LATE AFTERNOON...REACH THEIR
DIURNAL PEAK IN THE EVENING...AND EASE LATE AT NIGHT.

SMALL CRAFT ADVISORY WESTERLIES ARE LIKELY AGAIN TONIGHT IN THE
CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA. SIMILAR WESTERLIES ARE
LIKELY AGAIN EACH DAY THROUGH SUNDAY BEGINNING IN THE LATE AFTERNOON
OR EARLY EVENING.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:01 AM PDTSmall Craft AdvisorySEW24 hr

Nearby

Red Flag Warnings in Washington, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.